Kentucky, 2003

Tornado and Hail in Kentucky, April 20, 2003

April 20, 2003 · NWS PAH · 4 events in 2 counties and zones

A supercell thunderstorm moved east across northern Christian County and extreme southern Muhlenberg County, producing a swath of large hail and a weak tornado. The only reported wind damage was in and near Crofton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A supercell thunderstorm moved east across northern Christian County and extreme southern Muhlenberg County, producing a swath of large hail and a weak tornado. The only reported wind damage was in and near Crofton. A National Weather Service damage survey concluded a brief tornado downed numerous trees in a wooded area half a mile west of town. The remainder of the damage, including nearly all the property damage, was caused by straight-line winds. Numerous trees were uprooted and pushed over onto fences and other non-residence structures. Two barns were damaged, and a large plate glass window was broken in a store. The damage area ended at Old Madisonville Road on the east side of Crofton. Peak winds were estimated near 80 MPH in the tornado and 60 to 70 MPH in the straight-line wind gusts. Witnesses reported that golf-ball size hail accompanied the damaging straight-line winds at Crofton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 11:30 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 20, 11:30 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT SUN APR 20 2003

LATEST SURFACE ANALYSIS SHOWS LOW CENTERED OVER NORTHERN WI WITH AN
ASSOCIATED COLD FRONT SOUTHWEST THROUGH STL TO NEAR WEST PLAINS.
ISODROSOTHERMS SHOW TOUNGE OF MOISTURE AXIS CENTERED ALONG THE
MISSISSIPPI RIVER VALLEY WITH LOWER TO MID 60S OVER THE ENTIRE CWA.
LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING AHEAD OF THE
FRONT. THE UPPER LEVEL LOW WAS NEARLY VERTICALLY STACKED WITH THE
SURFACE LOW.

THE 12Z SUN MODEL RUNS INDICATE AN UPPER LEVEL LOBE OR SHORTWAVE
WILL ROTATE AROUND THE UPPER LOW AND HELP EJECT THE SURFACE FEATURE
THROUGH THE FA THIS AFTERNOON. EVENTHOUGH MOS GUIDANCE IS GIVING
LESS THAN 20 POPS...STILL THINK TSRAS ARE LIKELY WITH +TSRA
POSSIBLE AS WELL. THUS WILL USE EVENING TYPE WORDING IN AFTN
ISSUANCE. WILL DETERMINE BEAKOUT CLOSER TO PRESS TIME. CAPES WILL BE
1000 TO 2000 J/KG THIS AFTERNOON WITH A 850 MB JET NOSING INTO THE
HEART OF THE FA EXPECT SOME DEVELPMNT THIS AFTERNOON AS PER SWODY1.
LINES ARE THE MOST PROBABLE FEATURE EXPECTED WITH A BOW ECHOES
POSSIBLE. NOT THE MOST FAVORABLE ENVIRONMENT FOR SUPERCELLS OR
TORNADOES BUT WOULD NOT RULE THEM OUT COMPLETELY. WW WILL LIKELY BE
ISSUED EARLY THIS AFTERNOON. HOWEVER THE STRONGEST STORMS WITH THE
BEST INSTABILITY DOES APPEAR TO BE NORTH AND EAST OF THE AREA...NEAR
TO THE LOW CENTER...AS PER COORD WITH SPC.  OTHERWISE EXPECT CHCS OF
PRECIP TO END TONIGHT WITH THE NEXT CHC RETURNING THURSDAY AFTERNOON.

FWC AND MAV IN GOOD AGREEMENT WITH TEMPS AND WILL FOLLOW TREND.

.PAH...NONE.

KH
Hazardous weather outlook, Apr 20, 11:37 AM CST, 3 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH 138 IN EFFECT FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA UNTIL 600 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER FOUR STATE AREA
THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA IS EXPECTED TO
BE EAST OF THE MISSISSIPPI RIVER...ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. AS THE AFTERNOON WEARS ON...THE THREAT SHOULD
EXTEND SOUTH INTO WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR
TO BE THE MAIN THREATS. THERE IS A SLIGHT CHANCE OF A TORNADO AS
WELL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH THIS
EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA...DEPARTING
SOUTHWEST INDIANA AND WESTERN KENTUCKY BY ABOUT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A RISK OF THUNDERSTORMS ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FOUR STATE AREA THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 20, 11:30 AM CST, 3 hours 9 minutes before
ILZ076>078-082-083-INZ081-082-085>088-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 600 PM FOR PORTIONS
OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHEAST
ILLINOIS INTO SOUTHWEST INDIANA EARLY THIS AFTERNOON. THE STORMS
WILL CONTINUE TO DEVELOP ACROSS THE WATCH AREA THROUGH LATE TODAY.
SOME OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND.

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES:

IN SOUTHERN ILLINOIS...WAYNE...EDWARDS...WABASH...HAMILTON...AND
WHITE.

IN SOUTHWEST INDIANA...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK
AND SPENCER.

THE WATCH IS IN EFFECT UNTIL 600 PM CDT (600 PM EST).
Local storm report, Apr 20, 1:32 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    KEENSBURG                 IL   0.88 INCH HAIL
04/20/03   WABASH                         REPORTED BY TRAINED
                                          SPOTTERS

0230 PM    FRIENDSVILLE              IL   0.75 INCH HAIL
04/20/03   WABASH                         REPORTED BY TRAINED
                                          SPOTTERS
Special weather statement, Apr 20, 2:23 PM CST, 16 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-202130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH 138 FOR PORTIONS OF SOUTHERN ILLINOIS
HAS BEEN CANCELED...

THE SEVERE THUNDERSTORMS HAD MOVED EAST OF THE AFOREMENTIONED AREA.
THEREFORE...THE WATCH HAS BEEN CANCELED.

...SEVERE THUNDERSTORM WATCH 138 FOR SOUTHWEST INDIANA REMAINS IN
EFFECT UNTIL 600 PM...

...SEVERE THUNDERSTORM WATCH 139 FOR PORTIONS OF SOUTHERN ILLINOIS
AND WEST KENTUCKY REMAINS IN EFFECT UNTIL 700 PM...

MONITOR NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS.

KH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Christian

When
April 20, 2:39 PM CST
Where
Christian County, 1 mi W of Crofton
Rating
F1
Path length
0.1 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
37.050, -87.500

Thunderstorm Wind, Christian

When
April 20, 2:39 PM CST to 2:41 PM CST
Where
Christian County, Crofton
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
37.050, -87.483

Hail, Christian

When
April 20, 2:41 PM CST
Where
Christian County, Crofton
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -87.483

Hail, Muhlenberg

When
April 20, 3:06 PM CST
Where
Muhlenberg County, Rosewood
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -87.083

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348558, 5348559, 5348556, 5348557.